Learn something new every day
More Info... by email
There are many different side effects that can be caused by eye drops, but the specific nature of the side effects often depend on the type of medication in the drops. Eye drops can irritate the surface of the eye even when the drop is designed to decrease irritating symptoms, such as redness or itchiness. Eye drops can also cause headaches, stomach discomfort, drowsiness, and irritability. Some types of medicated eye drops can damage a person's eyes if used for too long.
Common side effects of eye drops are redness and irritation. These symptoms may occur on the surface of the eye and may go away as the user grows accustomed to the medication, or they may worsen if the patient does not tolerate the medication well. Stinging, burning, puffiness, and the sensation of having something in the eyes can also occur as a side effect of eye drops.
Some eye drops cause the pupil to dilate or contract. These symptoms may be temporary, usually lasting for a couple of hours or so, though some eye drops can create this effect for the entire time they are being used. These effects can lead to a sensitivity to light. Related side effects of eye drops include difficulty focusing and blurred vision.
Other body systems can also be affected by eye drops. Headaches are one of the most commonly reported side effects of eye drops, though stomach problems, including diarrhea and nausea, can also occur. These side effects are not common and are most frequently seen with eye drops that deliver medication rather than with non-medicated drops.
Eye drops can also affect the cardiopulmonary system. Rapid heartbeat and labored breathing can occur with some types of drops while others lead to slower respiration and heart rate. An otherwise healthy patient will usually not have serious complications from these side effects of eye drops, but a patient with a preexisting heart condition could potentially exacerbate this condition.
Some types of eye drops can cause serious damage to the eye. Anesthetic drops can harm the cornea and decongestant eye drops can cause glaucoma, often quickly and without warning. Patients who experience a sudden change in vision should check with a doctor promptly, because some of these conditions can permanently impair vision.
@talentryto- Unfortunately, the person who told you that you should use eye drops that reduce red eyes cautiously was right. These drops do work very well, but they do so my constricting the blood vessels that cause this annoying problem.
If you use them too frequently, eye drops that reduce the appearance of red eyes can become addictive. This is because if you go without them, your eyes will start to be red all the time. Because of these side effects, it's best to use them very rarely, maybe when you need to look your best for a special occasion.
I occasionally use the kind of over-the-counter eye drops that quickly reduces eye redness. I love the fast results, especially when I look tired because of red eyes from lack of sleep or illness. However, I have heard that this type of eye drop can be damaging if used too much. Is there any truth to this?
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!